Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 187, NWS Nashville, TN

July 4, 2004Van Buren County, Warren County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 4, 2004, 6:29 PM CDT for Van Buren County, Warren County, Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2004, 6:29 PM CDT (23:29 UTC)
Expired
Jul 4, 2004, 7:00 PM CDT
In force
31 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Van Buren County, TN, Warren County, TN

The radar

The Northeast Alabama radar (KHTX), 99 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 3:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 042329
SVRBNA
TNC175-177-050000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
627 PM CDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAN BUREN COUNTY IN TENNESSEE
  WARREN COUNTY IN TENNESSEE

* UNTIL 700 PM CDT

* AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTHWEST OF SPENCER TO
  3 MILES NORTH OF VIOLA...MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE...NEAR
  SPENCER AROUND 640 PM CDT

  THE MAIN THREAT IS DAMAGING WIND. SEEK SHELTER INSIDE A STURDY 
  BUILDING AND STAY AWAY FROM OUTSIDE WALLS AND WINDOWS.

LAT...LON 3585 8559 3565 8572 3555 8604 3551 8540
      3562 8520 3583 8510

$$

JLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:00 PM CDT, 5 hours 29 minutes earlier.

Area forecast discussion, Jul 4, 1:00 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
100 PM CDT SUN JUL 4 2004

.DISCUSSION...
MCS BEARING DOWN ON MISSISSIPPI RIVER AT EARLY AFTERNOON. SEVERE
THUNDERSTORM WATCH BOX OUT OVER THE WEST HALF OF MID STATE UNTIL
4 PM CDT. WILL HAVE TO MONITOR MCS NEXT SEVERAL HOURS. AT PRESENT
RATE OF SPEED MCS SHOULD REACH TN RVR AROUND 230 PM CDT AND IN THE
NASHVILLE AREA AROUND 4 PM CDT.

EXPECT SOME SHOWERS/TSTMS AROUND TONIGHT AND AGAIN ON MONDAY AS
AIRMASS WILL REMAIN MOIST AND UNSTABLE. TEMPS WILL REMAIN AT OR
SLIGHTLY ABOVE CLIMATOLOGY AS UPPER LEVEL RIDGING REMAINS NEARBY.

&&

.BNA WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BOYD
01
Hazardous weather outlook, Jul 4, 10:55 AM CDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TO CHANGE MAIN SEVERE WEATHER AREA
NATIONAL WEATHER SERVICE NASHVILLE TN
1055 AM CDT SUN JUL 4 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-051030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS...WITH STRONG DAMAGING WINDS... ARE
POSSIBLE IN MIDDLE TENNESSEE THIS AFTERNOON. LATE THIS MORNING...AN
AREA OF STRONG TO SEVERE THUNDERSTORMS WAS MOVING RAPIDLY SOUTHEASTWARD
ACROSS SOUTHERN MISSOURI AND NORTHERN ARKANSAS. STRAIGHT LINE WIND
DAMAGE WAS REPORTED THIS MORNING WITH SOME OF THESE STORMS AND ...IF
THE STORMS CONTINUE ON THEIR PRESENT TRACK...THE SAME TYPE OF SEVERE
WEATHER WILL REACH WESTERN AND SOUTHERN SECTIONS OF THE MID STATE
LATER THIS AFTERNOON. CONDITIONS WILL BE MOST CONDUCIVE FOR SEVERE
WEATHER IN AREAS SOUTH OF A LINE FROM CAMDEN...TO CENTERVILLE...
COLUMBIA...SHELBYVILLE...AND MANCHESTER. THIS AREA ALSO INCLUDES THE
CITIES OF LAWRENCEBURG...WAYNESBORO...PULASKI...AND LEWISBURG.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF SCATTERED THUNDERSTORM EACH DAY THROUGH THE
PERIOD. MONDAY THERE WILL BE A SLIGHT RISK OF SEVERE WEATHER IN
THE NORTHERN ZONES. MOST OF THE THREAT OF SEVERE WEATHER WILL BE FROM
STRONG GUSTY WINDS AND ISOLATED AREAS OF FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE
REQUIRED THIS AFTERNOON.

19

In the hours before

Local storm report, Jul 4, 5:51 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
551 PM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     8 NE MURFREESBORO       35.94N 86.29W
07/04/2004                   RUTHERFORD         TN   LAW ENFORCEMENT

            ONE TREE DOWN IN NORTHERN RUTHERFORD COUNTY NEAR THE
            WILSON COUNTY LINE.

&&

DRM
Local storm report, Jul 4, 6:00 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
600 PM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     PULASKI                 35.20N 87.03W
07/04/2004                   GILES              TN   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTED A TREE DOWN IN PULASKI.

&&

DRM
Local storm report, Jul 4, 6:06 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
606 PM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     11 SE PULASKI           35.08N 86.90W
07/04/2004                   GILES              TN   LAW ENFORCEMENT

            MINOR ROOF DAMAGE TO A BUILDING UNDER CONSTRUCTION IN
            ELKTON

&&

DRM
Local storm report, Jul 4, 6:16 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
616 PM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     NON-TSTM WND DMG 3 SE COLLINWOOD         35.15N 87.71W
07/04/2004                   WAYNE              TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN JUST SOUTHEAST OF COLLINWOOD.

&&

DRM
Local storm report, Jul 4, 6:16 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED EVENT TIME AND TYPE
NATIONAL WEATHER SERVICE NASHVILLE TN
616 PM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG 3 SE COLLINWOOD             35.15N 87.71W
07/04/2004                   WAYNE              TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN JUST SOUTHEAST OF COLLINWOOD.

&&

DRM
Local storm report, Jul 4, 6:19 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
619 PM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     5 W SMITHVILLE          35.96N 85.91W
07/04/2004                   DE KALB            TN   LAW ENFORCEMENT

            TREES DOWN IN WESTERN AND SOUTHERN PARTS COUNTY

&&

05

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:19 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys, Perry56 min
Jul 4, 2:37 PM CDTSevere Thunderstorm WarningOHXStewart53 min
Jul 4, 2:51 PM CDTSevere Thunderstorm WarningOHXWayne54 min
Jul 4, 3:10 PM CDTSevere Thunderstorm WarningOHXHumphreys, Perry50 min
Jul 4, 3:21 PM CDTSevere Thunderstorm WarningOHXMontgomery54 min
Jul 4, 3:25 PM CDTSevere Thunderstorm WarningOHXDickson35 min
Jul 4, 3:30 PM CDTSevere Thunderstorm WarningOHXCheatham60 min
Jul 4, 3:40 PM CDTSevere Thunderstorm WarningOHXHickman, Lawrence, Lewis50 min
Jul 4, 3:46 PM CDTSevere Thunderstorm WarningOHXHickman, Lawrence, Lewis44 min
Jul 4, 3:53 PM CDTSevere Thunderstorm WarningOHXDavidson, Marshall, Maury, Robertson, Williamson52 min
Jul 4, 4:05 PM CDTSevere Thunderstorm WarningOHXGiles70 min
Jul 4, 4:34 PM CDTSevere Thunderstorm WarningOHXRutherford, Sumner, Wilson41 min
Jul 4, 4:39 PM CDTSevere Thunderstorm WarningOHXMaury36 min
Jul 4, 4:44 PM CDTSevere Thunderstorm WarningOHXDavidson16 min
Jul 4, 4:46 PM CDTSevere Thunderstorm WarningOHXRobertson29 min
Jul 4, 4:51 PM CDTSevere Thunderstorm WarningOHXMarshall54 min
Jul 4, 4:57 PM CDTSevere Thunderstorm WarningOHXWilliamson18 min
Jul 4, 5:03 PM CDTSevere Thunderstorm WarningOHXCannon27 min
Jul 4, 5:08 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson22 min
Jul 4, 5:11 PM CDTSevere Thunderstorm WarningOHXBedford64 min
Jul 4, 5:20 PM CDTSevere Thunderstorm WarningOHXDeKalb, Rutherford, Smith, Wilson25 min
Jul 4, 5:27 PM CDTSevere Thunderstorm WarningOHXCoffee78 min
Jul 4, 5:31 PM CDTSevere Thunderstorm WarningOHXCannon29 min
Jul 4, 5:35 PM CDTSevere Thunderstorm WarningOHXDeKalb, Warren25 min
Jul 4, 5:46 PM CDTSevere Thunderstorm WarningOHXDeKalb, Jackson, Putnam, Smith29 min
Jul 4, 6:02 PM CDTSevere Thunderstorm WarningOHXVan Buren, Warren, White28 min
Jul 4, 6:16 PM CDTSevere Thunderstorm WarningOHXDeKalb, Jackson, Overton, Putnam, White29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.